hypercalcemia

hypercalcemia is a topic covered in the Taber's Medical Dictionary.

To view the entire topic, please or purchase a subscription.

Nursing Central is the award-winning, complete mobile solution for nurses and students. Look up information on diseases, tests, and procedures; then consult the database with 5,000+ drugs or refer to 65,000+ dictionary terms. Explore these free sample topics:

Nursing Central

-- The first section of this topic is shown below --

(hī″pĕr-kal-sē′mē-ă )

[hyper- + calci- + -emia]
An excessive amount of calcium in the blood. Causes include primary hyperparathyroidism, lithium therapy, malignancies (such as solid tumors and hematological malignancies), vitamin D intoxication, hyperthyroidism, vitamin A intoxication, aluminum intoxication, and milk-alkali syndrome.

SYMPTOMS
Clinically, fatigue, depression, confusion, nausea, vomiting, constipation, renal stones, increased urination, and occasional cardiac arrhythmias are present. A short Q-T interval is present.

TREATMENT
Patients initially should be given hydration with saline, followed by diuretics after dehydration has been resolved. Bisphosphonates, glucocorticoids, and other drugs may be administered to lower serum calcium levels. Therapy is also directed at the underlying cause of the high serum calcium levels, e.g., by treating underlying malignancies or by excising overactive parathyroid glands.

-- To view the remaining sections of this topic, please or purchase a subscription --